Case Reports

90-year-old man • dyspnea • lower extremity edema • limitations in daily activities • Dx?

Author and Disclosure Information

► Dyspnea
► Lower extremity edema
► Limitations in daily activities


 

References

THE CASE

An obese 90-year-old White man presented for a 1-month follow-up with his family physician after being hospitalized for an acute exacerbation of heart failure (HF). In addition to New York Heart Association (NYHA) Class III heart failure with reduced ejection fraction (HFrEF), he had a history of tobacco abuse, hyperlipidemia, atrial fibrillation, coronary artery disease, stage 3 chronic kidney disease, and benign prostatic hyperplasia. The patient’s family accompanied him during the visit to discuss hospice care.

The patient complained of persistent shortness of breath that limited his activities of daily living (ADLs) and lower extremity and scrotal edema. He denied chest pain, orthopnea, paroxysmal nocturnal dyspnea, ascites, nocturia, and nocturnal cough.

The patient had undergone a coronary artery bypass graft 23 years earlier. His HF was being managed with metoprolol tartrate 25 mg bid, spironolactone 25 mg/d, and furosemide 80 mg/d.

Examination revealed bilateral 3+ pitting edema in the lower extremities midway up the shin, crackles to the inferior scapula bilaterally, and a 3/6 systolic murmur with regular rate and rhythm. The remainder of the physical exam was normal. The patient’s vitals were within normal limits, with an oxygen saturation of 90%.

The patient’s most recent chest x-ray demonstrated mild cardiomegaly. An echocardiogram showed an ejection fraction of 44% with severe bi-atrial enlargement, moderate-to-severe mitral regurgitation, and mild-to-moderate aortic insufficiency. His brain natriuretic peptide (BNP) was 915 pg/mL (normal range for patients ages 75-99 years, < 450 pg/mL).

THE DIAGNOSIS

The differential diagnosis for the patient’s shortness of breath included chronic obstructive pulmonary disease secondary to his smoking history, pulmonary embolus, respiratory infection, anemia, and medication-related adverse effects. The patient’s history of renal disease merited consideration of a nephrotic syndrome causing low albumin, which could explain his edema. Another possible cause of the edema was venous insufficiency. However, given the patient’s extensive cardiac history, the most likely explanation for his shortness of breath and edema was congestive HF that was unresponsive to the current diuretic regimen.

Several changes to the patient’s medications were made. Lisinopril 2.5 mg/d was started due to the mortality benefit of angiotensin-converting enzyme inhibitors in the treatment of HFrEF.1 Metoprolol tartrate 25 mg/d was transitioned to metoprolol succinate 50 mg/d, as only the longer-acting succinate version has shown mortality benefit in HFrEF.1 (Other beta-blockers with mortality benefit include carvedilol and bisoprolol.1) The furosemide 80 mg/d was replaced with torsemide 100 mg/d to provide an enhanced diuretic effect for symptomatic relief. The spironolactone dose was not increased due to concerns about the patient’s renal function. Of note, spironolactone was included in the patient’s regimen based on his NYHA classification, as well as the potential mortality benefits and improvement in edema seen in HFrEF patients.1 Spironolactone can be used with loop and/or thiazide diuretics in the treatment of HF.

Continue to: Within 5 days...

Pages

Next Article: